MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM045
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Occlusion (1984)
Date of Event 09/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra coil 400s (pc400) and px slim delivery microcatheters (px slim).During the procedure, the pc400 unintentionally detached as it was being retracted into the 45 degree px slim to be repositioned, and migrated to the middle cerebral artery.The 45 degree px slim was removed.The physician attempted to retrieve the detached pc400 using another manufacturer's stent retriever through another manufacturer's microcatheter; however, the pc400 broke into two pieces and only part of the coil was retrieved.The second part was removed on another pass with the stent retriever, opening the blocked vessel.Subsequently, the physician used a new px slim straight and implanted two pc400 coils.The physician then noticed on the angiography image that the aneurysm was bleeding, and reported that the px slim caused the rupture by touching the aneurysm dome.The physician then implanted two additional pc400 coils; the bleeding stopped, and the procedure was then completed.
 
Additional Manufacturer Narrative
Result: the px slim delivery microcatheter (px slim) was slightly bent in the distal shaft.A 0.025¿ mandrel was inserted into the px slim and advanced out of the distal tip without issue.Conclusion: evaluation of the returned devices revealed the penumbra coil 400 (pc400) embolization coil was detached from the pusher assembly and had a fractured sr wire.Fracture of the sr wire typically occurs due to forceful retraction of the pc400 against resistance.If the sr wire becomes fractured, it will allow the embolization coil to detach.Further evaluation revealed the pc400 pusher assembly was bent.This damage was likely incidental and may have occurred during packaging for return.Evaluation of the px slim revealed it was slightly bent in the distal shaft.These bends may have occurred due to forceful manipulation of the px slim during positioning within patient anatomy.The bends in the distal shaft did not cause resistance when advancing a 0.025¿ mandrel through the px slim.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6038519
Report Number3005168196-2016-01485
Device Sequence Number912392
Product Code DQY
UDI-Device Identifier00814548016405
UDI-Public00814548016405
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2019
Device Catalogue NumberPXSLIM045
Device Lot NumberF68342
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/21/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/18/2016
Supplement Report FDA Received Date12/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR